Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 1, NWS Los Angeles, CA

February 2, 2004Los Angeles County, Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at Feb 2, 2004, 5:40 PM PST for Los Angeles County, Ventura County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 2, 2004, 5:40 PM PST (01:40 UTC)
Expired
Feb 2, 2004, 10:00 PM PST
In force
4 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

Counties Los Angeles County, CA, Ventura County, CA

The radar

The Los Angeles radar (KVTX), 34 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 030141
FFWLOX
CAC037-111-030600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
540 PM PST MON FEB 2 2004

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE BURN AREAS OF VENTURA AND WESTERN LOS ANGELES COUNTIES         
  IN SOUTHWEST CALIFORNIA

* UNTIL 1000 PM PST

* AT 535 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LARGE AREA OF MODERATE TO HEAVY RAIN COVERING MOST OF VENTURA    
  COUNTY...AND MOVING INTO WESTERN LOS ANGELES COUNTY. THIS RAINFALL
  WILL AFFECT THE BURN AREAS OF VENTURA AND WESTERN LOS ANGELES      
  COUNTIES DURING THE EVENING HOURS. RAINFALL RATES ARE EXPECTED     
  TO BE NEAR ONE HALF INCH PER HOUR...WITH THREE HOUR RAINFALL       
  TOTALS NEAR OR ABOVE ONE INCH. THESE RAINFALL AMOUNTS WILL CAUSE   
  FLASH FLOODING AND MUDSLIDES ACROSS THE BURN AREAS...WITH MUD AND  
  DEBRIS FLOWS POTENTIALLY AFFECTING AREAS IMMEDIATELY DOWNSLOPE OF  
  THE BURN AREAS AS WELL. 

RESIDENTS WHO LIVE IN OR BELOW THE RECENTLY BURNED AREAS ARE URGED 
TO TAKE STEPS NECESSARY TO PROTECT THEIR PROPERTY. PERSONS IN THE 
WARNING AREA SHOULD BE READY TO TAKE IMMEDIATE ACTION TO SAVE THEIR 
LIVES OR PROPERTY IF DIRECTED BY EMERGENCY PREPAREDNESS OFFICIALS. 
IF HEAVY FLOWS OF WATER OR MUD ARE OBSERVED...DO NOT WAIT FOR 
OFFICIAL INSTRUCTIONS...EVACUATE IMMEDIATELY.

TO REPORT FLOODING OR OTHER SEVERE WEATHER HAVE THE NEAREST LAW 
ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE 
FORECAST OFFICE IN OXNARD.


LAT...LON 3438 11851 3426 11861 3428 11914 3436 11906           
          3438 11889 3449 11899 3461 11888 3451 11876           
          3441 11877

$$

JACOBSON/GOMBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 2, 2:00 PM PST, 3 hours 40 minutes earlier.

Area forecast discussion, Feb 2, 2:00 PM PST, 3 hours 40 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
200 PM PST MON FEB 2 2004

.SHORT TERM...
A COUPLE OF RAINBANDS CURRENTLY MOVING SOUTHEAST ACROSS SAN LUIS
OBISPO AND SANTA BARBARA COUNTIES. THE FIRST ONE IS A PRE-FRONTAL
BAND...WHILE THE SECOND AND MORE INTENSE BAND IS ASSOCIATED WITH THE
SURFACE COLD FRONT. SATELLITE IMAGERY SHOWS DIFFLUENT PATTERN TO THE
TOPS OF THE CLOUDS ASSOCIATED WITH THE FRONTAL BAND...SUGGESTING
THIS RAIN WILL BE MORE INTENSE THAN THE FIRST WAVE. 150+ KT UPPER
LEVEL JET DIVING SOUTH JUST OFF AND PARALLEL TO THE CALIFORNIA COAST
THROUGH THE EVENING WILL CREATE A MODERATE AMOUNT OF UPPER LEVEL
DIVERGENCE ACROSS THE AREA...UP NORTH BETWEEN NOW AND 02Z...AND DOWN
SOUTH BETWEEN 02Z AND 08Z. THE SURFACE FRONT IS PROGGED TO CLEAR LA
COUNTY SHORTLY AFTER MIDNIGHT. UPPER LEVEL THERMAL TROUGH AND
VORTICITY MAXIMUM TO CROSS THE AREA BETWEEN 03Z AND 09Z. WITH SUCH
DYNAMICS PASSING OVERHEAD...CANNOT RULE OUT A FEW THUNDERSTORMS. ANY
THUNDERSTORMS THAT DO DEVELOP WILL CONTAIN GUSTY WINDS AND THE
POTENTIAL FOR SMALL HAIL.

AM NOT TOO EXCITED ABOUT THE CURRENT FLOOD WATCH. HOWEVER...IT IS
ONLY A WATCH. THERE IS STILL THE POSSIBILITY OF EXCESSIVE AMOUNTS OF
RAIN OVER THE COASTAL RANGES AND FOOTHILLS OF THE VENTURA/LOS
ANGELES COUNTY MOUNTAINS. THE WATCH UP NORTH WILL CONTINUE UNTIL 6
PM WITH THE WATCH FOR VENTURA/LOS ANGELES COUNTIES CONTINUING UNTIL
MIDNIGHT. RAINFALL RATES NEAR 0.50 INCH PER HOUR ARE STILL
POSSIBLE...ESPECIALLY IF THE UPPER LEVEL JET CAN ENHANCE THE RAIN
ALONG THE FRONT. OF PARTICULAR CONCERN ARE THE BURN AREAS. AND AT
THE VERY LEAST...THE WATCH SERVES NOTICE FOR PEOPLE IN THESE AREAS
THAT MODERATE TO HEAVY RAIN IS LIKELY THIS EVENING. TOTAL RAINFALL
NOW LOOKS MORE LIKE 0.75 TO 1.50 INCHES ON THE CENTRAL COAST WITH AS
MUCH AS 3 INCHES IN THE MORE FAVORABLE SPOTS ALONG THE COASTAL
RANGE...AND 0.50 TO 1 INCH ACROSS VENTURA AND LOS ANGELES
COUNTIES...EXCEPT UP TO 3 INCHES OVER THE OROGRAPHICALLY ENHANCED
REGIONS OF THE FOOTHILLS/MOUNTAINS.

SNOW LEVELS WILL START OUT HIGH...AROUND 6500 FEET EARLY THIS
EVENING...BUT DROP TO NEAR 4000 FEET BY TUES MORNING. WINTER STORM
WARNING/WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT FOR THE
MOUNTAINS OF SANTA BARBARA THROUGH LOS ANGELES COUNTIES THROUGH
TONIGHT. THE HEAVIEST SNOW WILL CERTAINLY FALL ABOVE 6500 FEET WHERE
UP TO 15 INCHES IS LIKELY. AS COLDER AIR MOVES IN BEHIND THE
FRONT...SNOW WILL START TO ACCUMULATE AT LOWER ELEVATIONS...TO THE
TUNE OF UP TO 6 INCHES BETWEEN 4500 AND 6000 FEET. TRAVEL OVER THE
GRAPEVINE COULD BE AGGRAVATED BY SNOW LATER TONIGHT.

WINDS WILL APPROACH ADVISORY LEVELS ACROSS SAN LUIS OBISPO AND SANTA
BARBARA COUNTIES EARLY TONIGHT...AND THROUGH ALL OF THE MOUNTAINS
OVERNIGHT.

BEHIND THE FRONT...SCATTERED SHOWERS WILL PERSIST AS THE COLD AIR
ALOFT KEEPS THE REGION UNSTABLE AND LOWER LEVEL MOISTURE IS STILL
ABUNDANT. THE CHANCE OF SHOWERS WILL CONTINUE RIGHT ON THROUGH
TUESDAY UNDER THE COOL/MOIST CYCLONIC FLOW IN THE WAKE OF THE UPPER
LOW. HOWEVER...THESE SHOWERS WILL BE MOST NUMEROUS OVER THE
MOUNTAINS.

TEMPS WILL BE COOLER THAN NORMAL TUESDAY WITH 1000-500 THICKNESSES
AROUND 538 DM. WINDS WILL PICK UP OUT OF THE NORTH AS NORTHERLY
GRADIENTS TIGHTEN LATER TUESDAY NIGHT AND THROUGH WEDNESDAY. SO
EXPECT WINDS TO REMAIN RATHER BRISK...ESPECIALLY THROUGH THE
MOUNTAINS/PASSES/CANYONS RIGHT ON THROUGH MID-WEEK.

.LONG TERM...
THE EXTENDED PERIOD IS MARKED BY A PROGRESSIVE UPPER LEVEL PATTERN
WHICH SENDS A SERIES OF UPPER LEVEL DISTURBANCES DIVING INTO THE
GREAT BASIN IN STRONG NORTHWEST STEERING FLOW. EACH PASSING WAVE
WILL INCREASE OFFSHORE GRADIENTS IN ITS WAKE...MAKING FOR PERIODS OF
OFFSHORE BREEZY TO WINDY CONDITIONS AND NEAR NORMAL TEMPERATURES.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING/WINTER WEATHER ADVISORY (SEE LAXWSWLOX)
FLOOD WATCH (SEE LAXFFALOX)
MARINE WEATHER STATEMENT/HIGH SURF ADVISORY (SEE LAXMWSLOX)

&&

MOYER
Hazardous weather outlook, Feb 2, 6:00 AM PST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST MON FEB 2 2004

CAZ034>041-044>047-051>054-059-087-088-031400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST MON FEB 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A STORM WILL BRING A MULTITUDE OF HAZARDOUS WEATHER TODAY. MODERATE
TO LOCALLY HEAVY RAIN WILL BRING A THREAT OF FLOODING ESPECIALLY TO
THE BURN AREAS. A RAPIDILY FALLING SNOW LEVEL WILL ALLOW UP TO 16
INHCES OF SNOW TO FALL IN THE MOUNTAINS AT THE RESORT LEVELS WITH UP
TO 6 INCHES AROUND 4000 FEET. HEAVY SURF WILL POUND THE CENTRAL
COAST. AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
EVERYWHERE AND WILL BRING A THREAT OF HEAVY DOWNPOURS AND DEADLY
LIGHTNING.

* HEAVY SNOW WARNING.........SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* SNOW ADVISORY..............SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

HEAVY SURF WILL CONTINUE TO POUND THE CENTRAL COAST WHILE HIGHER
THAN NORMAL SURF WILL AFFECT THE BEACHES SOUTH OF POINT CONCEPTION.

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 7:50 PM PSTFlash Flood WarningLOXLos Angeles16 hr

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.